Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Taking Diamicron for diabetes. Low sugar levels at night. Suffering from Insomnia. History of sinusitis treated with antibiotics

User rating for this question
Answered by

General & Family Physician
Practicing since : 2008
Answered : 1015 Questions
Hello I'm age 64 and recently visited my doctor for a sinus problem that had me unable to sleep for several nights and also gas problem. just before the visit, which was unplanned, I consumed three ginger ales within an hour plus a small pack of chocolate chip cookies. A routine urine test was undertaken and my blood sugar was found to be at 12.1 and the doctor decided to place me on Diamicron 60 once per day. I purchased a blood sugar test kit (one touch) and have been conducting my own test every other day. At wakening it is between 3.9 and 5.2. Two hours later depending on what I had eaten it is between 5.2 and 6.2. I do not eat meat and I am a hiker plus I use a static bike covering between 4 - 8 miles after which my blood sugar drops to between 3.4 and 4.4 and I find that I sometimes drift into a sleep very quickly after that but knowing what can happen I quickly take some glucose. This has only happened after beginning to take the Diamicron 60. I now also suffer from insomnia since starting Diamicron and this is beginning to cause me some concern. The sinus problem was fixed with antibiotics, a short course of sinus tablets and a nasal spray. I found this site while looking for an answer to any relationship between Diamicron 60 and insomnia.
Posted Mon, 25 Jun 2012 in Sleep Disorders
Answered by Dr. Ashwini Kolur 2 hours later
Hello sir
Thanks for your query.

I will try my best to provide you with best possible professional recommendations to your questions.

Diamicron contains gliclazide as you know it is used to treat diabetes. Insomnia as side effect caused by gliclazide has not been mentioned. So i t is very unlikely that your symptom insomnia is due to gliclazide.

Gliclazide can cause weight gain, but the gain in the weight is less significant.

Blood sugar should be routinely monitored as gliclazide can cause hypoglycemia which in turn can cause anxiety that might be responsible for insomnia.

Regarding your blood sugar, i advice to go for test fasting blood sugar test and postprandial blood sugar test, show this report to the consulting physician. The above mentioned tests are more informative than the random blood sugar test.

Yet again, I do hope that you have found something helpful and I will be glad to answer any further query.

Hope i have cleared your queries. If you do not have any clarifications, you can close the discussion and rate the answer

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor